Alert archive / Missouri / Dense Fog Advisories in 2021

Dense Fog Advisory 1, NWS St. Louis, MO

January 2, 202113 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this dense fog advisory at Jan 2, 2021, 2:33 PM CST for 13 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2021, 2:33 PM CST (20:33 UTC)
Expired
Jan 3, 2021, 12:00 PM CST
In force
21 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS73 KLSX 022033
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
233 PM CST Sat Jan 2 2021

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-031100-
/O.NEW.KLSX.FG.Y.0001.210102T2033Z-210103T1800Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Callaway MO-Cole MO-Knox MO-
Lewis MO-Marion MO-Moniteau MO-Monroe MO-Pike IL-Pike MO-Ralls MO-
Shelby MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Mexico, Mount Sterling, Pittsfield, 
and Quincy
233 PM CST Sat Jan 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of central and northeast Missouri and west 
  central Illinois.

* WHEN...Until noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

TES
3 follow-up statements
857 
WWUS73 KLSX 030216
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
816 PM CST Sat Jan 2 2021

MOZ049-031430-
/O.EXA.KLSX.FG.Y.0001.000000T0000Z-210103T1800Z/
Osage MO-
816 PM CST Sat Jan 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Osage MO County.

* WHEN...Until noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-031430-
/O.CON.KLSX.FG.Y.0001.000000T0000Z-210103T1800Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Callaway MO-Cole MO-Knox MO-
Lewis MO-Marion MO-Moniteau MO-Monroe MO-Pike IL-Pike MO-Ralls MO-
Shelby MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Mexico, Mount Sterling, Pittsfield, 
and Quincy
816 PM CST Sat Jan 2 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of central and northeast Missouri and west 
  central Illinois.

* WHEN...Until noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MRM
962 
WWUS73 KLSX 031559
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
959 AM CST Sun Jan 3 2021

ILZ095>097-MOZ019-027-035-036-031700-
/O.CAN.KLSX.FG.Y.0001.000000T0000Z-210103T1800Z/
Adams IL-Brown IL-Lewis MO-Marion MO-Pike IL-Pike MO-Ralls MO-
Including the cities of Bowling Green, Hannibal, Mount Sterling, 
Pittsfield, and Quincy
959 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities are improving along the Mississippi River, and are 
not expected to fall before the advisory expires. For this reason,
the Dense Fog Advisory is cancelled in these areas.

$$

MOZ018-026-034-041-042-047>050-031800-
/O.CON.KLSX.FG.Y.0001.000000T0000Z-210103T1800Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Moniteau MO-
Monroe MO-Osage MO-Shelby MO-
Including the cities of Columbia, Fulton, Jefferson City, 
and Mexico
959 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of central and northeast Missouri and west 
  central Illinois.

* WHEN...Until noon CST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MRB
217 
WWUS73 KLSX 031739
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1139 AM CST Sun Jan 3 2021

MOZ018-026-034-041-042-047>050-031845-
/O.EXP.KLSX.FG.Y.0001.000000T0000Z-210103T1800Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Moniteau MO-
Monroe MO-Osage MO-Shelby MO-
Including the cities of Columbia, Fulton, Jefferson City, 
and Mexico
1139 AM CST Sun Jan 3 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

While areas of fog still exist in northern and central Missouri,
the dense fog is dissipating. For this reason, the Dense Fog
Advisory will be allowed to expire on schedule.

$$

MRB

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Jan 2, 11:58 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 2, 11:58 AM CST, 2 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1158 AM CST Sat Jan 2 2021

.SHORT TERM...  (Through Late Tonight)
Issued at 337 AM CST Sat Jan 2 2021

Primary concern for today and tonight is the potential for more
wintry weather.  The short wave currently over the Great Plains will
move east today and close off as it enters Missouri and Arkansas
this afternoon.  Light precipitation is expected to develop over
southern Missouri and spread to the northeast through the afternoon
as the low deepens.  Thermal profiles on the latest short range
guidance are not a straight forward as on earlier runs, and there is
the potential for light drizzle/freezing drizzle mixed in with light
snow at times.  Storm total QPF of less than .10 inch is
expected...and temperatures will likely be within a degree or two
one way or another of freezing, so some of that drizzle will likely
not freeze.  Therefore, confidence in any impacts from this mix of
precipitation is low...and will not issue any winter weather
headlines at this time.

Expect that much of the drizzle will transition to light snow by
early evening as the low continues to deepen and temperatures within
the core of the system drop.  Snow accumulations from a dusting up
to about 1 inch are possible, with the higher end of those amounts
from east central Missouri into south central Illinois along the low
track.  The precipitation will end from southwest to northeast
overnight.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 337 AM CST Sat Jan 2 2021

Sunday through Tuesday continues to look dry with relatively mild
temperatures.  Deterministic guidance shows two short waves moving
across the Mid Mississippi Valley, one on Sunday evening and another
late Monday night.  However, these waves won't have much moisture to
work with in order to produce precipitation since the Gulf will be
closed off in the wake of Saturday and today's storm systems.  They
should move through with little more than some mid and high clouds
to mark their passage.

The next chance for significant precipitation will come Wednesday
and potentially linger into Thursday and Thursday night.
Deterministic GFS and ECMWF show a high amplitude upper level
trough moving across the Rockies Tuesday night into Wednesday
morning.  The models are in good agreement in fracturing that trough
developing a closed low over the eastern Plains by Wednesday
night/Thursday evening.  The resulting stacked low pressure system
then moves from the eastern Plains across the Mississippi Valley
into the Tennessee Valley Wednesday night through early Friday
morning.  GEFS has been solidly in the mid and high chance range for
PoPs for Wednesday through Thursday afternoon for several runs. Will
therefore bump up PoPs over NBM, but won't go too high just yet as
there's still a lot of time to watch this system evolve.  Current
thinking is that temperatures will be warm enough for any precip
that falls Wednesday through Thursday should be liquid.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1158 AM CST Sat Jan 2 2021

IFR conditions and light surface winds are expected to prevail at
the TAF sites through the valid period. A period of snow is still
expected this evening, mainly at the STL metro sites, flanked
before and after with patchy freezing drizzle/drizzle. Stagnant
conditions for clouds seem to be preferred heading into Sunday.
Dense fog currently at KUIN seems to be more isolated per webcams
but this should become more widespread and established heading
back into night.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 2, 3:49 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
349 AM CST Sat Jan 2 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
349 AM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Another round of wintry precipitation is likely, mainly from mid
afternoon and through the evening. Snow may mix with drizzle and
freezing drizzle at times. Snow accumulations of an inch or less are
possible. Some patchy freezing drizzle accumulation is possible,
though not as likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation type and
amounts to the National Weather Service.

Carney

Nearby

Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.